Alert archive / North Carolina / Special Weather Statements in 2014
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at May 9, 2014, 9:13 PM EDT for Franklin County, North Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2014, 9:13 PM EDT (01:13 UTC)
- Expired
- May 9, 2014, 10:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Raleigh, NC
County Franklin County, NC
The radar
The Raleigh/Durham radar (KRAX), 58 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1444 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
792 WWUS82 KRAH 100113 SPSRAH SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 913 PM EDT FRI MAY 9 2014 NCZ010-011-026-027-100215- HALIFAX-WARREN-FRANKLIN-NASH- 913 PM EDT FRI MAY 9 2014 ...A SHOWER WILL AFFECT PORTIONS OF WEST CENTRAL HALIFAX... SOUTHEASTERN WARREN...FRANKLIN AND NORTH CENTRAL NASH COUNTIES UNTIL 1015 PM EDT... AT 913 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SHOWER NEAR LOUISBURG...MOVING NORTHEAST AT 35 MPH. WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS SHOWER. LOCATIONS IMPACTED INCLUDE... LOUISBURG...BUNN...CASTALIA...CENTERVILLE...AVENTON...GLENVIEW... AIRLIE...MEDOC MOUNTAIN STATE PARK...INGLESIDE AND ARCOLA. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS 40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. && LAT...LON 3593 7833 3608 7846 3644 7800 3619 7767 TIME...MOT...LOC 0113Z 232DEG 31KT 3606 7832 $$ 23
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 9, 8:10 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 9, 8:10 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 810 PM EDT FRI MAY 9 2014 .SYNOPSIS...A SERIES OF WEAK DISTURBANCES IN SOUTHWESTERLY FLOW ALOFT WILL CROSS THE MIDDLE ATLANTIC STATES THROUGH SATURDAY NIGHT. SUB-TROPICAL HIGH PRESSURE WILL OTHERWISE EXTEND ACROSS THE SOUTHEASTERN U.S. THROUGH EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 800 PM FRIDAY... SHOWERS AND ISOLATED THUNDERSTORMS SPAWNED BY DISTURBANCES IN THE SW FLOW CONTINUE TO TRAIN NORTHEAST UP THE GRADIENT OF WEAK INSTABILITY ACROSS THE WESTERN PIEDMONT EARLY TONIGHT. A DEEP DRY MID LAYER AND STRONG D-CAPE IS CONDUCIVE FOR THESE SHOWERS TO PRODUCE VERY BRIEF GUSTY WINDS UPWARDS OF 40 MPH ALONG WITH A DRAMATIC DROP IN THE TEMPERATURE. HAVE MADE ADJUSTMENTS TO THE WESTERN AND NORTHERN TIER TO LOWER TEMPS AND RAISE POPS. MIN TEMPS ARE STILL ON TRACK TO FALL INTO THE LOWER 60S. LOSS OF INSOLATION SHOULD WEAKEN AND DIMINISH COVERAGE OVERNIGHT BUT THERE WILL BE A VARIETY OF RESIDUAL OUTFLOW BOUNDARIES TO DEAL WITH TOMORROW. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... AS OF 330 PM FRIDAY... A WEAK S/W WILL CROSS CENTRAL NC BY EARLY SATURDAY AFTERNOON. AHEAD OF THIS FEATURE WILL BE A FEW SHOWERS. WEAK SUBSIDENCE BEHIND THIS FEATURE SATURDAY AFTERNOON-EVENING WILL TEMPORARILY DECREASE MID- UPPER LEVEL MOISTURE. THIS DECREASING MOISTURE AND LACK OF A TRIGGER SUGGEST CHANCES FOR SHOWERS WILL BE DECREASING IN THE AFTERNOON- EVENING. THUS PLAN TO HAVE THE HIGHEST POPS IN THE MORNING (CAPPED AT 40 PERCENT OVER THE NW WHERE DEEPER MOISTURE WILL RESIDE). SUBSTANTIAL CLOUD COVER IN THE MORNING WILL INHIBIT INSOLATION WITH PARTIAL SUNSHINE PROBABLE IN THE AFTERNOON...ESPECIALLY WEST OF HIGHWAY 1. THESE CLOUDS WILL HOLD TEMPS DOWN A FEW DEGREES COMPARED TO PREVIOUS AFTERNOONS. MAX TEMPS LOW-MID 80S. FAIR-PARTLY CLOUDY SKIES SATURDAY NIGHT AND MOIST NEAR SURFACE AIR MASS MAY CAUSE PATCHES OR AREAS OF FOG TO DEVELOP BY EARLY SUNDAY. CONTINUED MILD WITH OVERNIGHT TEMPS IN THE 60-65 DEGREE RANGE. && .LONG TERM /SUNDAY THROUGH FRIDAY/... AS OF 330 PM FRIDAY... SUNDAY THROUGH TUESDAY NIGHT: BERMUDA SURFACE HIGH PRESSURE WILL BE ANCHORED OFFSHORE DURING THIS TIME FRAME... WITH RIDGING ALOFT BUILDING ACROSS THE EASTERN SEABOARD. THIS PERIOD WILL LARGELY BE DRY WITH THE BEST CHANCE OF SEEING ANY SHOWERS AND STORMS ACROSS THE WESTERN PIEDMONT... WHERE THE MID LEVEL FLOW WILL BEGIN TO BECOME SOUTHERLY ON THE BACKSIDE OF THE MID LEVEL RIDGE. IF AN SHOWERS AND STORMS DO DEVELOP EXPECT THEY WOULD BE DIURNAL IN NATURE WITH A LOW PROBABILITY OF BECOMING SEVERE... WITH ONLY MODEST INSTABILITY POSSIBLE AT BEST AND WEAK DEEP LAYER SHEAR. HIGH TEMPS DURING THIS TIME ARE EXPECTED TO WARM INTO THE MID TO UPPER 80S TO EVEN SOME LOWER 90S BY MONDAY INTO TUESDAY. WEDNESDAY THROUGH FRIDAY: MODEL UNCERTAINTY CONTINUES DURING THIS PERIOD. MEDIUM RANGE MODELS GUIDANCE HAS TRENDED A BIT DEEP AND SLOWER WITH THE SYSTEM MID TO LATE NEXT WEEK... WITH THE BEST CHANCE OF PRECIP EXPECTED TO BE ON THURSDAY NOW. THE LATEST ECMWF HAS TRENDED EVEN DEEPER AND SLOWER AND MORE WRAPPED UP... WITH THE DEEP TROUGH ALOFT EVEN BECOMING NEGATIVELY TILTED. GIVEN THE RUN TO RUN CONTINUITY AND MODEL DIFFERENCES WILL STICK CLOSE TO WPC AND SHOW PRECIP EXITING THE AREA BY FRIDAY (MUCH CLOSER TO THE OPERATIONAL ECMWF) AND HOLD OUT MENTION AT THIS TIME OF ANY SVR WX. HOWEVER... IT APPEARS THAT DEEP LAYER SHEAR AND INSTABILITY SHOULD BE MUCH BETTER WITH THIS SYSTEM. THUS... WE WILL NEED TO KEEP AN EYE ON HOW THIS SYSTEM EVOLVES. TEMPS WILL DEPEND GREATLY ON THE TIMING OF THE SYSTEM AND THE PROGRESSION OF THE COLD FRONT. AHEAD OF THE FRONT HIGH TEMPS SHOULD BE AT LEAST IN THE UPPER 70S TO 80S... MAYBE EVEN A FEW 90S ACROSS THE EAST... WITH 70S BEHIND THE FRONT. EXPECT LOWS AHEAD OF THE FRONT IN THE MID TO UPPER 60S... WITH LOWS BEHIND THE FRONT FALLING BACK INTO THE 50S. && .AVIATION /00Z SATURDAY THROUGH TUESDAY/... AS OF 750 PM FRIDAY... INCREASING CIN WITH LOSS OF DAYTIME HEATING SHOULD DIMINISH CONVECTIVE COVERAGE...BUT ISOLATED TO WIDELY SCATTERED SHOWERS WILL BE POSSIBLE THROUGH THE EVENING AS WEAK S/W DISTURBANCES TRACK NEWD THROUGH THE AREA. BROKEN/OVERCAST MID AND HIGH CLOUDS WILL PRECLUDE ANY FOG DEVELOPMENT. ADDITIONALLY...FCST SOUNDINGS AND MODEL GUIDANCE SHOW LITTLE SUPPORT IN THE WAY OF STRATUS AS WELL. AT THIS TIME WILL KEEP VFR CONDITIONS OVERNIGHT. FOR SATURDAY...A MOIST AND CONDITIONALLY UNSTABLE AIR MASS WILL SUPPORT THE DEVELOPMENT OF SCATTERED SHOWERS AND A FEW THUNDERSTORMS...MAINLY TRIGGERED BY THE PASSING OF A SERIES OF UPPER LEVEL DISTURBANCES. BRIEF INSTANCES OF MVFR CONDITIONS WILL OCCUR IN VICINITY OF THE SHOWERS AND STORMS. ALSO...BREEZY SWLY WINDS OF 20 TO 22KTS WILL DEVELOP BY LATE MORNING/EARLY AFTERNOON. EXTENDED AVIATION OUTLOOK...MOIST SOUTHERLY LOW-LEVEL FLOW WILL ALSO SUPPORT THE LIKELIHOOD OF EARLY MORNING STRATUS AND FOG...MAINLY IN VICINITY OF KFAY SATURDAY MORNING...AND AREAWIDE SUNDAY MORNING THROUGH WEDNESDAY MORNING. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MWS NEAR TERM...MLM SHORT TERM...WSS LONG TERM...BSD AVIATION...CBL
Hazardous weather outlook, May 9, 4:01 AM EDT, 17 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 401 AM EDT FRI MAY 9 2014 NCZ007>011-021>028-038>043-073>078-083>086-088-089-100815- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 401 AM EDT FRI MAY 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MWS
In the hours before
Special weather statement, May 9, 7:34 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
734 PM EDT FRI MAY 9 2014
NCZ022>024-039-040-100030-
GUILFORD-RANDOLPH-ORANGE-CHATHAM-ALAMANCE-
734 PM EDT FRI MAY 9 2014
...AREA OF VIGOROUS SHOWERS WILL MOVE ACROSS GUILFORD...NORTHEASTERN
RANDOLPH...ORANGE...NORTHWESTERN CHATHAM AND ALAMANCE COUNTIES
THROUGH 900 PM EDT...
AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS STRETCHING FROM GREENSBORO SOUTHEAST TO ASHEBORO...MOVING
NORTHEAST AT 25 MPH.
RAINFALL AMOUNTS WILL BE LIGHT...ON THE ORDER OF A TENTH OF AN
INCH...BUT THESE SHOWERS WILL BE ACCOMPANIED BY WIND GUSTS UP TO 40
MPH.
LOCATIONS IMPACTED INCLUDE...
GREENSBORO...HIGH POINT...CHAPEL HILL...BURLINGTON...ASHEBORO...
GRAHAM...HILLSBOROUGH...RANDLEMAN...NORTH CAROLINA ZOO AND SILER
CITY.
LAT...LON 3624 7957 3625 7941 3624 7914 3589 7901
3586 7901 3585 7899 3561 7979 3606 8005
3626 8004
TIME...MOT...LOC 2332Z 313DEG 13KT 3596 7977
13Special weather statement, May 9, 9:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 913 PM EDT FRI MAY 9 2014 NCZ010-011-026-027-100215- HALIFAX-WARREN-FRANKLIN-NASH- 913 PM EDT FRI MAY 9 2014 ...A SHOWER WILL AFFECT PORTIONS OF WEST CENTRAL HALIFAX... SOUTHEASTERN WARREN...FRANKLIN AND NORTH CENTRAL NASH COUNTIES UNTIL 1015 PM EDT... AT 913 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SHOWER NEAR LOUISBURG...MOVING NORTHEAST AT 35 MPH. WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS SHOWER. LOCATIONS IMPACTED INCLUDE... LOUISBURG...BUNN...CASTALIA...CENTERVILLE...AVENTON...GLENVIEW... AIRLIE...MEDOC MOUNTAIN STATE PARK...INGLESIDE AND ARCOLA. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS 40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. && LAT...LON 3593 7833 3608 7846 3644 7800 3619 7767 TIME...MOT...LOC 0113Z 232DEG 31KT 3606 7832 23
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 9:14 PM EDT | Special Weather Statement | RAH | Franklin | 61 min |
| May 10, 2:49 PM EDT | Special Weather Statement | RAH | Person | 11 min |
| May 10, 3:03 PM EDT | Special Weather Statement | RAH | Alamance, Davidson, Forsyth, Guilford, Montgomery, Randolph and 1 more | 57 min |
| May 10, 3:12 PM EDT | Special Weather Statement | RAH | Person | 33 min |
| May 10, 3:19 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Person | 26 min |
| May 10, 4:00 PM EDT | Special Weather Statement | RAH | Orange | 45 min |
| May 10, 4:22 PM EDT | Special Weather Statement | RAH | Alamance, Guilford | 53 min |
| May 10, 5:16 PM EDT | Special Weather Statement | RAH | Granville, Person | 59 min |
| May 10, 5:30 PM EDT | Special Weather Statement | RAH | Anson | 30 min |
| May 10, 5:37 PM EDT | Special Weather Statement | RAH | Warren | 23 min |
Nearby
Special Weather Statements in North Carolina, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.